Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 153, NWS Mobile, AL

May 6, 1998Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 6, 1998, 1:14 PM CDT for Mobile County, Alabama. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 1998, 1:14 PM CDT (18:14 UTC)
Expired
May 6, 1998, 1:45 PM CDT
In force
31 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Mobile County, AL

The radar

The Mobile radar (KMOB), 4 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 1:25 PM CDTHail 1.75Dauphin Is, ALGolfball size hail was reported on an oil rig just south side of the island with dime size hail reported on the west end of the island.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1998-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1998-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1052 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.8
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

424 
WUUS1 KMOB 061815 RRA
SVRMOB
ALC097-GMZ650-061845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
114 PM CDT WED MAY 6 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MOBILE COUNTY... PRIMARILY ON DAUPHIN ISLAND... INCLUDING
  ADJACENT COASTAL WATERS IN SOUTHWESTERN ALABAMA

* UNTIL 145 PM CDT

* AT 113 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 15 MILES WEST OF
  BAYOU LA BATRE OR 10 MILES SOUTHWEST OF GRAND BAY... WHICH IS
  OVER MISSISSIPPI SOUND AS INDICATED BY DOPPLER RADAR AND SPOTTER
  REPORTS... MOVING SOUTHEAST 25 MPH.

* THIS SEVERE THUNDERSTORM IS EXPECTED TO PASS NEAR THE WESTERN END
  OF DAUPHIN ISLAND BY 130 PM.

THE MAIN THREAT FROM THIS STORM WILL BE FROM DIME SIZE AND LARGER
HAIL.  IN ADDITION...THIS STORM HAS BEEN PRODUCING PROLIFIC LIGHTNING
STRIKES.   PEOPLE SHOULD TAKE SHELTER IN A BUILDING OR IF AT THE
BEACH... IN A HARDTOP AUTOMOBILE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:52 AM CDT, 6 hours 22 minutes earlier.

Area forecast discussion, May 6, 6:52 AM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION...MESOSCALE DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
652 AM CDT WED MAY 6 1998

WARM FRONT AT 11Z WAS HUGGING COASTAL SW AL...RUNNING S TO N WITH AN
EWRD PUSH INTO CENTRAL MS THEN SWINGING BACK INTO AR. SFC DATA
REFLECTS A NARROW BAND OF SMC FM S CENTRAL MS INTO PORTIONS OF SW AL.
88D SHOWS PCPN MAINLY ACRS INLAND SE AND S CENTRAL MS WITH OHP TOTALS
FM .15-.25 IN SE MS CWA. WILL THUS UPDATE QPF OVR SE MS AND PORTIONS
OF SW AL 1ST PD. TO THE E OVR MUCH OF S AL AND THE NW FL PANHANDLE
THE AIRMASS IS MORE STABLE WITH SFC LIS 2 TO 4C...A STRONGER CAP AND
DWPTS SOME 15 TO 20 DEGREES COOLER THAN ACRS WRMFNTL BOUNDARY ON INTO
LA.  AS A RESULT AM NOT EXPECTING PCPN TO MAINTAIN ITS INTEGRITY
FARTHER E WITH MAINLY A SE MIGRATION UNDER DIFFLUENT NW FLOW. LATER
THIS AFTERNOON MAY HAVE TO DEAL WITH OUTFLOW FM RAIN COOLED AIR OVER
COASTAL SECTIONS BY THE TIME ADDITIONAL INSTABILITY SPREADS E SO WL
OPT TO ADJUST POPS SOMEWHAT AND PAINT A LITTLE MORE QPF E WITH
POTENTIAL OF MORE AMTS.

MOB 83/67/85/68 6020  PNS 82/67/82/68 3020
DTS 79/67/79/69 3020  EVR 84/63/85/64 4020 10

In the hours before

Special weather statement, May 6, 11:30 AM CDT, 1 hour 44 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-071200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1130 AM CDT WED MAY 6 1998

A WARM FRONTAL BOUNDARY ACROSS MISSISSIPPI LATE THIS MORNING WILL
CONTINUE TO MOVE SLOWLY EAST ACROSS THE AREA TODAY. AN OUTFLOW
BOUNDARY FROM EARLIER THUNDERSTORMS EXTENDS FROM NEAR MOBILE
NORTHEAST TOWARD MONTGOMERY. THESE TWO SURFACE FEATURES ARE ACTING AS
A FORCING MECHANISM FOR SHOWERS AND THUNDERSTORMS TO DEVELOP THIS
MORNING. A SOUTHERLY LOW LEVEL WIND FLOW IS BRINGING ABUNDANT
MOISTURE INTO THE REGION AS WELL...WITH DEWPOINTS RISING INTO THE
MIDDLE 60S OVER MOST OF THE REGION...LOWER 70S ALONG THE COAST. SO
FAR THIS MORNING...THE MOST UNSTABLE AIRMASS HAS BEEN WEST OF
MOBILE...AND AS THE STORMS MOVE EAST INTO ALABAMA INTO THE MORE
STABLE AIRMASS THEY WEAKEN. BUT AS LOW LEVEL MOISTURE INCREASES OVER
SOUTHWEST ALABAMA AND THE FLORIDA PANHANDLE THIS AFTERNOON...
CONDITIONS WILL BECOME INCREASING UNSTABLE AND STRONGER STORMS WILL
BE POSSIBLE OVER SOUTHWEST ALABAMA AND THE FLORIDA PANHANDLE. MOST OF
THE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...BUT A FEW
ISOLATED SEVERE STORMS WILL BE POSSIBLE.

ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL IS NOT ANTICIPATED AT
THIS TIME...AS WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THIS
AFTERNOON AND TONIGHT.
Special weather statement, May 6, 11:30 AM CDT, 1 hour 44 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-071200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1130 AM CDT WED MAY 6 1998

A WARM FRONTAL BOUNDARY ACROSS MISSISSIPPI LATE THIS MORNING WILL
CONTINUE TO MOVE SLOWLY EAST ACROSS THE AREA TODAY. AN OUTFLOW
BOUNDARY FROM EARLIER THUNDERSTORMS EXTENDS FROM NEAR MOBILE
NORTHEAST TOWARD MONTGOMERY. THESE TWO SURFACE FEATURES ARE ACTING AS
A FORCING MECHANISM FOR SHOWERS AND THUNDERSTORMS TO DEVELOP THIS
MORNING. A SOUTHERLY LOW LEVEL WIND FLOW IS BRINGING ABUNDANT
MOISTURE INTO THE REGION AS WELL...WITH DEWPOINTS RISING INTO THE
MIDDLE 60S OVER MOST OF THE REGION...LOWER 70S ALONG THE COAST. SO
FAR THIS MORNING...THE MOST UNSTABLE AIRMASS HAS BEEN WEST OF
MOBILE...AND AS THE STORMS MOVE EAST INTO ALABAMA INTO THE MORE
STABLE AIRMASS THEY WEAKEN. BUT AS LOW LEVEL MOISTURE INCREASES OVER
SOUTHWEST ALABAMA AND THE FLORIDA PANHANDLE THIS AFTERNOON...
CONDITIONS WILL BECOME INCREASING UNSTABLE AND STRONGER STORMS WILL
BE POSSIBLE OVER SOUTHWEST ALABAMA AND THE FLORIDA PANHANDLE. MOST OF
THE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...BUT A FEW
ISOLATED SEVERE STORMS WILL BE POSSIBLE.

ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL IS NOT ANTICIPATED AT
THIS TIME...AS WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THIS
AFTERNOON AND TONIGHT.

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.